Tornadoes · United States · Minnesota · 2005
F1 tornado, Roseau County, Minnesota, July 3, 2005
This F1 tornado ran 2.0 miles across Roseau County on July 3, 2005, touching down at 3:35 PM CDT and reaching 100 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F1
- Date
- July 3, 2005
- Touchdown
- 3:35 PM CDT (20:35 UTC)
- Path length
- 2.0 miles (3.2 km)
- Path width
- 100 yards (91 m)
- Deaths
- 0
- Injuries
- 0
- County
- Roseau County
- Touchdown point
- 48.850, -96.420
- Lift-off point
- 48.900, -96.320
- Record number
- 1056
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down. One was issued for the county at another hour that day.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 03:33 UTC | 04:30 UTC | Severe Thunderstorm Warning | FGF |
| 03:37 UTC | 04:30 UTC | Tornado Warning | FGF |
| 04:30 UTC | 05:30 UTC | Tornado Warning | FGF |
| 04:33 UTC | 05:36 UTC | Severe Thunderstorm Warning | FGF |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk. The outlook in force was issued at 19:54 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the tornado touched down at Jul 3, 2:20 PM CDT, 1 hour 15 minutes earlier.
Area forecast discussion, Jul 3, 2:20 PM CDT, 1 hour 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 220 PM CDT SUN JUL 3 2005 ...MAIN FORECAST CHALLENGE CENTERS ON LINGERING POP THREAT TONIGHT AND TOMORROW WITH RESIDUAL CYCLONIC FLOW/AND ASSOCIATED WEAK BOUNDARY PASSAGES... .CURRENT OBSERVATIONAL OVERVIEW... 18Z SURFACE ANALYSIS DEPICTED LOW PRESSURE OVER SOUTHEAST MANITOBA PROVINCE WITH MAIN FRONTAL BOUNDARY/ WELL TO THE SOUTH AND EAST OF CWFA. ADDITIONAL WEAK SURFACE BOUNDARIES WERE PIVOTING SE FROM LOW CENTER ACROSS NORTHEAST NORTH DAKOTA AND CENTRAL SASK AND MANITOBA PROVINCE. LATEST WATER VAPOR IMAGERY SHOWED POSITIVELY TILTED 500MB SHORTWAVE TROUGH OVER SOUTHERN MANITOBA WITH 250MB 70KT SPEED MAX PUNCHING NORTHEAST ON THE DOWNWIND SIDE OF TROUGH. .SHORT TERM (TONIGHT-WED)... SLOW BUT STEADY IMPROVEMENT EXPECTED ACROSS THE CWFA DURING THE NEXT FEW DAYS. WILL LINGER LOW POP THREAT THIS EVENING MAINLY FOR AREAS TO THE EAST OF THE VALLEY AS 500MB SHORTWAVE TROUGH/VORTICITY MAXIMA LIFT OUT TO THE NORTHEAST INTO ONTARIO PROVINCE. JULY 4TH SHAPING UP AS A 50/50 DAY WITH MORNING INSOLATION LEADING TO THUNDER THREAT IN THE AFTERNOON AND EVENING AS COLD POOL ALOFT TEMPERATURES/500MB SHEAR AXIS HELP TO DESTABILIZE ATMOSPHERE. HOWEVER STILL LOOKS LIKE FIREWORKS SHOW WILL BE A GO WITH ANY ONGOING CONVECTION DIMINISHING DURING THE EVENING THANKS TO THE LOSS OF DAYTIME HEATING/COUPLED WITH SOUTHEAST MIGRATION OF UPPER LEVEL SHEAR AXIS. DEEP LAYERED ANTICYCLONIC FLOW THEN BUILDS INTO THE NORTHERN PLAINS FOR MID WEEK WITH ASSOCIATED 850-500MB Q-VECTOR DIVERGENCE (SUBSIDENCE). THIS WILL PROMOTE DEEP DRY COLUMN AND BUILDING HEIGHTS FOR RESULTANT WIDESPREAD INSOLATION ALONG WITH MODERATING TEMPERATURE TREND TO SUMMERLIKE VALUES. .LONG TERM (THURS THRU SUN)...UPPER RIDGE OVER THE CENTRAL PLAINS WILL HOLD FIRM FOR MUCH OF THE WEEKEND SPELLING MAINLY DRY AND WARM WEATHER. THE NEW GFS TRIES TO FLATTEN THE RIDGE LATE THURS/FRI AND SWING A COLD FRONT THROUGH THE AREA. WITH THE JET STREAM NORTH AND ASSOCIATED SURFACE LOW OF THE BORDER...ANY THUNDERSTORM ACTIVITY SHOULD STAY TO OUR NORTH. FOR THIS REASON...I HAVE OPTED TO KEEP THE FORECAST DRY AND WAIT FOR ADDITIONAL GUIDANCE. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...AREAL FLOOD WARNING FOR PEMBINA COUNTY UNTIL 18Z MONDAY. MN...NONE. && BERG/JCA
Hazardous weather outlook, Jul 3, 6:25 AM CDT, 9 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 625 AM CDT SUN JUL 3 2005 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-041124- BARNES ND-BENSON ND-CASS ND-CAVALIER ND-CLAY MN-EAST BECKER MN- EAST MARSHALL MN-EAST OTTER TAIL MN-EAST POLK MN- EASTERN WALSH COUNTY ND-EDDY ND-GRAND FORKS ND-GRANT MN-GRIGGS ND- HUBBARD MN-KITTSON MN-LAKE OF THE WOODS MN-MAHNOMEN MN-NELSON ND- NORMAN MN-NORTH BELTRAMI MN-NORTH CLEARWATER MN-PEMBINA ND- PENNINGTON MN-RAMSEY ND-RANSOM ND-RED LAKE MN-RICHLAND ND-ROSEAU MN- SARGENT ND-SOUTH BELTRAMI MN-SOUTH CLEARWATER MN-STEELE ND-TOWNER ND- TRAILL ND-WADENA MN-WEST BECKER MN-WEST MARSHALL MN- WEST OTTER TAIL MN-WEST POLK MN-WESTERN WALSH COUNTY ND-WILKIN MN- INCLUDING THE CITIES OF...BEMIDJI...DETROIT LAKES...DEVILS LAKE... FARGO...FERGUS FALLS...GRAFTON...GRAND FORKS...LANGDON...ROSEAU... THIEF RIVER FALLS...VALLEY CITY AND WAHPETON 625 AM CDT SUN JUL 3 2005 ...SEVERE WEATHER POSSIBLE THIS AFTERNOON ALONG AND EAST OF THE RED RIVER VALLEY... ...FLOODING CONTINUES IN KITTSON COUNTY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON INTO THE EARLY EVENING ALONG AND EAST OF THE RED RIVER VALLEY. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP AFTER NOON TODAY AND PERSIST UNTIL AROUND 8 PM. THE MAIN THREAT WILL BE LARGE HAIL AND DAMAGING WIND...ALTHOUGH AN ISOLATED TORNADO CAN NOT BE RULED OUT MAINLY IN NORTHWEST MINNESOTA. STORMS WILL MOVE QUICKLY FROM WEST TO EAST...AS A COLD FRONT SWEEPS THROUGH THE REGION. ANY ADDITIONAL RAINFALL MAY AGGRAVATE ALREADY SATURATED GROUND AS WELL...ESPECIALLY IN KITTSON COUNTY WHERE SIGNIFICANT FLOODING IS OCCURRING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING. KELLENBENZ
In the hours before
Local storm report, Jul 3, 10:08 AM CDT, 5 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1008 AM CDT SUN JUL 03 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1004 PM FLASH FLOOD HUMBOLDT 48.92N 97.09W
07/02/2005 KITTSON MN EMERGENCY MNGR
SEVERAL COUNTY ROADS WASHED OUT. 4 HOMES FLOODED IN
HUMBOLDT, ORLENES AND RICHARDSON TOWNSHIP. MAINLY WATER
IN BASEMENT WITH WATER ON FIRST FLOOR IN ONE HOME.
&&
JCAThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
International Fa, MN (KINL), 12:00Z
8.6 hours before the tornado, 228 km from the path. July 3, 2005.
- Mixed-layer CAPE
- 10 J/kg
- Mixed-layer CIN
- -297 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 1280 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 184 m²/s²
- 0-3 km storm-relative helicity
- 224 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.6
- 0-3 km lapse rate
- 4.4 K/km
International Fa, MN (KINL), 00:00Z
3.4 hours after it, 228 km from the path. July 4, 2005.
- Mixed-layer CAPE
- 767 J/kg
- Mixed-layer CIN
- -10 J/kg
- Surface CAPE
- 1481 J/kg
- Mixed-layer LCL
- 1720 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 93 m²/s²
- 0-3 km storm-relative helicity
- 125 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 8.0
- 0-3 km lapse rate
- 8.9 K/km
The radar
The Fargo/Grand Forks radar (KMVX), 166 km away, was scanning. The volume nearest the touchdown began at 20:34 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 20:15 UTC | FLOOD | 4 N Lancaster | Kittson, MN | OVERLAND FLOODING DEVELOPED ACROSS MUCH OF CLOW, RICHARDVILLE, AND ST. JOSEPH TOWNSHIPS THROUGH THE MORNING AND PUSHED SOUTHEASTWARD INTO GRANVILLE, HAMPDEN, HILL, AND ST. VINCENT TOWNSHIPS DURING THE AFTERNOON AND EARLY |
| 20:15 UTC | FLOOD | 4 N Lancaster | Kittson, MN | OVERLAND FLOODING DEVELOPED ACROSS MUCH OF CLOW, RICHARDVILLE, AND ST. JOSEPH TOWNSHIPS THROUGH THE MORNING AND PUSHED SOUTHEASTWARD INTO GRANVILLE, HAMPDEN, HILL, AND ST. VINCENT TOWNSHIPS DURING THE AFTERNOON AND EARLY |
| 20:35 UTC | TORNADO 1 | 5 Nw Haug | Roseau, MN | TORNADO TRACKED FOR ABOUT 2 MILES TO 5 NNW HAUG BY 340 PM. NUMEROUS LARGE TREES WERE SNAPPED OFF OR UPROOTED FOR ABOUT ONE MILE BACK FROM CLEARING IN WILDLIFE AREA. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2005 tornado in MinnesotaEvery tornado in Minnesota since 1950Warnings in force in Minnesota nowThe forecast where you are
The other tornadoes of July 3, 2005
11 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| July 3 | 1:40 PM EDT | F1 | Abbeville, SC | 0.7 | 50 | $10,000 | ||
| July 3 | 1:30 PM CDT | F0 | Rush, KS | 0.1 | 20 | |||
| July 3 | 4:20 PM EDT | F1 | Newberry, SC | 0.5 | 75 | $10,000 | ||
| July 3 | 4:03 PM MDT | F0 | Arapahoe, CO | 0.1 | 50 | |||
| July 3 | 5:04 PM CDT | F0 | Reno, KS | 0.5 | 75 | |||
| July 3 | 5:07 PM CDT | F0 | Reno, KS | 1.0 | 100 | |||
| July 3 | 5:42 PM CDT | F0 | Reno, KS | 0.2 | 55 | |||
| July 3 | 5:45 PM CDT | F1 | Reno, KS | 1.0 | 110 | $60,000 | ||
| July 3 | 5:20 PM MDT | F0 | Phillips, CO | 0.1 | 50 | |||
| July 3 | 6:31 PM CDT | F0 | Sedgwick, KS | 0.5 | 55 | |||
| July 3 | 6:35 PM CDT | F0 | Cerro Gordo, IA | 0.1 | 25 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.